Virginia, 2006

Strong Wind in Virginia, August 30, 2006

August 30, 2006 · NWS LWX · 1 event in 1 county or zone

A few strong to severe thunderstorms occurred on August 29 and 30 as a frontal boundary sagged south into the Mid Atlantic.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A few strong to severe thunderstorms occurred on August 29 and 30 as a frontal boundary sagged south into the Mid Atlantic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 30, 10:25 AM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 30, 10:25 AM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1125 AM EDT WED AUG 30 2006

.MORNING UPDATE...

NO MAJOR CHGS FOR THE AFTN FCST. HAVE BACKED OFF POPS TO ISOLATED
NORTH AND SCATTERED IN THE SOUTH. ALTHOUGH THINK TSTM THREAT IS
MINIMAL AT BEST WILL KEEP A MENTION IN OUR FAR SOUTHERN AREA FOR
THIS AFTN AND EVNG. ELSEWHERE ONSHORE FLOW CONTINUES TO DVLP AND
CLOUD COVER WILL REMAIN HVY WITH TEMPS STRUGGLING TO GET OUT OF THE
70S MOST AREAS.

TIDE LEVELS ALREADY STARTING TO SHOW UP TO ONE FT ANOMALIES. WILL
CONTINUE TO MONITOR AND MAY BE NECESSARY TO ISSUE A COASTAL FLD
WATCH LATER TODAY IN ADDITION TO OTHER PRODUCTS RELATED TO THE
EFFECTS OF ERNESTO APPROACHING.

JB

&&

.SHORT TERM /TODAY THROUGH TONIGHT/...

OLD FRONTAL BOUNDARY CONTINUES TO MAKE ITS WAY SOUTH OVER THE CWFA
AT THIS TIME. FRONT LOOKS TO BE SITUATED OVER THE SOUTHERN THIRD OF
THE CWFA. THE MAIN FORECAST PROBLEMS FOR THE DAY WILL BE CLOUD COVER
AND CHANCES OF PRECIP.

CURRENT OBSERVATIONS AND SATELLITE PICTURES SHOW A LOW STRATUS DECK
BEGINNING TO SPREAD WESTWARD OVER DELAWARE AND MARYLAND.
OBSERVATIONS INDICATE THAT THE DECK IS NOW APPROACHING THE EASTERN
SHORE OF THE CHESAPEAKE BAY. MODEL SOUNDINGS DO SHOW THE DECK TO
HANG IN MOST OF TODAY AND INTO THE NIGHTTIME.

PRECIP CHANCES AND TYPE ARE ALSO A FORECAST CONCERN FOR TODAY. A
SHORTWAVE IS NOTED ON THE WV LOOP OVER SW VA MOVING NORTHEAST.
REGIONAL RADAR LOOP SHOWS A BATCH OF SHOWERS HAS DEVELOPED OUT AHEAD
OF THIS FEATURE. BOTH THE NAM AND GFS HAVE THIS FEATURE...WITH THE
GFS BEING THE STRONGEST OF THE TWO. WILL HAVE THE HIGHEST POPS ALONG
THE SPINE OF THE MTNS (SHORTWAVE) AND IN THE VICINITY OF THE FRONTAL
BOUNDARY. AS FAR AS PTYPE GOES...WILL LEAVE OUT MENTION OF THUNDER
NORTH OF THE BOUNDARY.

BOTH THE NAM AND THE GFS HAVE PRETTY HIGH POPS TODAY. HAVE GONE
SLIGHTLY BELOW GUIDANCE IN THE NORTHEAST. HIGH PRESSURE TRIES TO
BUILD DOWN FROM THE NORTHEAST...AND THINK THIS WILL SQUELCH ANY
WIDESPREAD PRECIP.

WITH THE STRATUS DECK MOVING IN TODAY...TEMPERATURES WILL BE QUITE
DIFFERENT THAN YESTERDAYS READINGS AS THE CLOUDS WILL INHIBIT STRONG
HEATING. THE GUIDANCE WAS PRETTY CLOSE...AND LEANED TOWARDS THE MAV
NUMBERS.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...

...ERNESTO MAY BRING FLOOD PRODUCING RAINFALL TO THE MID ATLANTIC
REGION LATE THIS WEEK...

BEGINNING THU...ERNESTO IS EXPECTED TO MAKE ANOTHER LANDFALL LATER
IN THE DAY OR AT NIGHT...SOMEWHERE ALONG THE CAROLINA COAST...AFTER
HAVING RE-EMERGED OFF THE FL COAST. AN OLD FRONTAL BOUNDARY WILL BE
STRETCHED ACROSS SOUTHERN VA OR NORTHERN NC...AND A FEED OF TROPICAL
MOISTURE WILL RUN OVER THE FRONT AND MAKE IT AS FAR NORTH AS THE
MASON DIXON LINE BY AFTERNOON. PRECIPITABLE WATERS ACROSS THE
SOUTHERN PORTION OF OUR CWA ARE FORECAST TO RISE AOA 2 INCHES...AND
WILL START A HEAVY RAINFALL THREAT. HAVE INCREASED POPS ON THU/THU
NGT INTO THE HIGH CHC RANGE NORTH AND LIKELY TO CATEGORICAL RANGE
ACROSS THE SOUTH. EVEN THIS INCREASE IS SLIGHTLY BELOW A LOT OF MOS
GUIDANCE.

THE INCREASE IN POPS WAS CONTINUED FRI/FRI NGT FOR LIKELY ACROSS THE
ENTIRE CWA. THE OFFICIAL TPC TRACK TAKES ERNESTO NORTH INTO THE MID
ATLANTIC. THE 00Z GFS INDICATES ERNESTO TRACKING CLOSER TO THE
COAST. REGARDLESS OF THE EXACT DETAILS OF THE TRACK...ALL
INDICATIONS ARE FOR A SLUG OF RAINFALL ACROSS OUR CWA THAT SUPPORTS
THE INCREASE IN POPS...AND QPF. AGAIN...THESE POPS ARE BELOW MOST
MOS GUIDANCE WHICH INDICATE A LOT OF 80-100 PCT VALUES. PRECIPITABLE
WATERS CONTINUE TO RUN ABOVE AVERAGE...OVER 2 INCHES IN SOME AREAS
(EXACT LOCATION OF HIGHEST VALUES DEPEND ON THE EXACT TRACK OF
ERNESTO). A HEAVY RAINFALL THREAT EXISTS...AND SOME PLACES WILL
RECEIVE UP TO 5 INCHES...PERHAPS EVEN UP TO 10 INCHES
LOCALLY...THROUGH FRI NGT. IT IS TOO EARLY FOR A FLOOD WATCH...BUT
ESF AND HWO PRODUCTS WILL CONTINUE TO HIGHLIGHT THE POTENTIAL FOR
HEAVY RAINFALL AND FLOODING. CURRENT GUIDANCE SHOWS LITTLE IF ANY
INSTABILITY (ALTHOUGH MOST OF THIS GUIDANCE FAVORS THE CLOSER TO THE
COAST TRACK)...SO THE THUNDERSTORM THREAT MAY WIND UP BEING LOW.
HOWEVER...IF THE SYSTEM IS FURTHER WEST/INLAND...A PORTION OF OUR
CWA WOULD ALSO BE VULNERABLE FOR ISOLATED TORNADOES. WIND-
WISE...IT IS NOT OUT OF THE QUESTION THAT ERNESTO IS A WEAK
TROPICAL STORM WHEN IT MAKES IT INTO VA...BUT EVEN A DEPRESSION
(BEFORE EXTRATROPICAL TRANSITION) WOULD LEAD TO GUSTY WINDS AND
HAVE INCREASED WINDS WHERE MANY AREAS WILL BE CONSIDERED BREEZY
IN TEXT PRODUCTS. ALSO...HAVE KNOCKED DOWN HIGH TEMPS...WHICH
STILL MAY NOT BE LOW ENOUGH AND COULD ENVISION MANY PLACES
REMAINING IN THE 60S DURING THE DAY FRIDAY.

BY SAT...ERNESTO WILL BECOME ABSORBED IN THE LARGER SCALE FLOW AND
ITS MOISTURE WILL LIFT INTO CANADA. THERE IS STILL A LITTLE BIT OF
TIMING UNCERTAINTY WITH ERNESTO...SO KEPT CHC POPS IN FOR SAT...BUT
AN OVERALL DRYING OUT TREND WILL LIKELY OCCUR THROUGH THE WEEKEND.
SUN HAS THE BEST CHANCE OF BEING THE DRY DAY OF THE ENTIRE LONG TERM.

EARLY NEXT WEEK...AS ALLUDED TO ABOVE...DRY WX IS NOT LIKELY
MON/TUE. GFFX MOS INDICATES ABOVE CLIMO POPS IN THE LIKELY CATEGORY.
GFS SHOWS SOME SOURCE OF LOW LEVEL CONVERGENCE...A WEAK FRONT OR
TROUGH...AND A RESURGENCE OF MOISTURE. SO...HAVE CHC POPS IN
MON/TUE.

&&

.AVIATION...

MVFR CIGS ARE PROGGED FOR TODAY/TONIGHT. A FEW LOWER CIGS COULD
OVERSPREAD THE AREA EARLY THIS MORNING...THEY ARE PRESENT IN THE OBS
TO THE EAST. A BRIEF PERIOD OF IFR MAY OCCUR ESPECIALLY AT THE
EASTERN AIRPORTS THIS MORNING. VSBYS SHOULD HOVER AROUND 5-6SM TODAY
IN HZ AND POSSIBLE DZ.

&&

.MARINE...

ERNESTO WILL IMPACT THE MARINE WATERS LATE THIS WEEK. HAVE INCREASED
WIND SPEEDS INTO FRI...FAVORING 20 TO 25 KT ON FRI...BEFORE
DECREASING BY SAT. THESE SPEEDS MAY BE CONSERVATIVE...ESPECIALLY
BECAUSE A TIGHT GRADIENT BETWEEN ERNESTO AND HIGH PRESSURE TO THE
NORTH IS EXPECTED. FOR NOW...WITH CURRENT FORECAST SPEEDS...SMALL
CRAFT CONDITIONS ARE LIKELY BY FRI AND WILL CONTINUE FRI NGT. BEFORE
THAT...MARGINAL SMALL CRAFT CONDITIONS WILL OCCUR THU/THU NGT...BUT
WILL CURRENTLY HOLD OFF ISSUING ANY SCA WITH FORECAST WINDS CLOSE TO
15 KT.

IN ADDITION...PROLONGED EAST TO NORTHEAST WINDS NOW THROUGH FRI NGT
WILL LEAD TO AN INCREASING COASTAL FLOODING RISK AS THE WEEK WEARS
ON. WATERS LEVELS THIS MORNING ARE AT TO 0.5 FEET ABOVE
NORMAL...HOWEVER WILL INCREASE THU/FRI WHERE AT LEAST MINOR COASTAL
FLOODING WILL BE POSSIBLE.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&

SHORT TERM/AVIATION...LISTEMAA
LONG TERM/MARINE...PELOQUIN
Hazardous weather outlook, Aug 30, 10:35 AM EST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1135 AM EDT WED AUG 30 2006

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-311000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1135 AM EDT WED AUG 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE REMNANTS OF TROPICAL STORM ERNESTO ARE EXPECTED TO MOVE NORTH
ACROSS THE MID ATLANTIC FRIDAY AND SATURDAY. AS THE TROPICAL SYSTEM
INTERACTS WITH A LINGERING FRONT ON FRIDAY...THE LIKELIHOOD FOR
SEVERE THUNDERSTORMS WILL INCREASE WITH A THREAT FOR TORNADOES. IN
ADDITION...HEAVY RAINFALL AND FLOODING MAY RESULT ALONG AND AHEAD OF
THIS TROPICAL SYSTEM.

PROLONGED ONSHORE WINDS WILL RESULT IN MODERATE TIDAL DEPARTURES AND
POTENTIAL COASTAL FLOODING...ALONG THE WESTERN SHORE OF THE
CHESAPEAKE BAY AND TIDAL POTOMAC.

WINDS FROM THE REMNANTS OF ERNESTO COULD CAUSE SOME GUSTY WINDS
ACROSS THE REGION...AND PROMPTING SMALL CRAFT ADVISORIES FOR THE
TIDAL WATERS AS EARLY AS THURSDAY AND LASTING THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS NOT ANTICIPATED.

JB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Culpeper

When
August 30, 1:00 PM EST
Where
Culpeper forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$9,000
Reported by
NEWSPAPER
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

A large tree branch was downed in Culpeper and crashed onto a parked car. The time was estimated from newspaper accounts and NWS data.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525276.